Colorado, 2014

Winter Weather in Colorado, May 24 to 25, 2014

May 24 to 25, 2014 · NWS GJT · 5 events in 5 counties and zones

An unseasonably cold and somewhat moist upper low tracked across the southwestern states and produced significant snowfall in some of the higher elevations of southwest and west central Colorado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An unseasonably cold and somewhat moist upper low tracked across the southwestern states and produced significant snowfall in some of the higher elevations of southwest and west central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 24, 4:54 PM MST, 6 minutes earlier.

Area forecast discussion, May 24, 4:54 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 PM MDT SAT MAY 24 2014

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 254 PM MDT SAT MAY 24 2014

THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE SHOWERS AND STORMS IS
JUST TO THE SW OF THE FOUR CORNERS THIS AFTN WILL CONTINUE SLOWLY
SHIFTING EASTWARD. THIS IS AN EXCEEDINGLY SLOW MOVING SYSTEM
THOUGH SO LITTLE REAL CHANGE OVER THE NEXT 24 HOURS OR SO. THIS
MEANS MOISTURE WILL CONTINUE TO STREAM UP FROM THE SOUTH...AS
EVIDENCED BY .6 INCHES OF PRECIPITABLE WATER ON GJT RAOB...LAPSE
RATES WILL REMAIN STEEP...AND PLENTY OF INSTABILITY WILL KEEP
CONVECTION IN THE PICTURE. ASIDE FROM THAT...UPPER LEVEL SUPPORT
ALSO CONTINUES WITH PLENTY OF DIVERGENCE SEEN AT THE H3-H2 LEVEL.
MODELS DOING A FAIRLY GOOD JOB WITH RESPECT TO COVERAGE AND AMTS
FOR THIS AFTERNOON SO CONVECTION WILL CONTINUE. THE MODELS ARE
ALSO HINTING AT A SECONDARY BAND OF PRECIP SETTING UP TONIGHT
ALONG THE CONTINENTAL DIVIDE BEFORE SHIFTING TO THE W BRINGING
MORE PRECIP TO THE CWA. NAM12/GFS HIGHLIGHTS THIS FEATURE SETTING
UP AROUND MIDNIGHT AND ROTATING AROUND THE LOW PRESSURE SYSTEM
EARLY MORNING THROUGH NOON SUNDAY. THE REMNANTS OF THIS BOUNDARY
WILL CONTINUE TO BE THE FOCUS OF CONVECTION SUNDAY WHILE THE COLD
CORE OF THE UPPER LEVEL LOW WILL ALSO LEND ITSELF TO WIDESPREAD
CONVECTION SO EXPECT ANOTHER DAY OF SHOWERS AND STORMS.

WINTER STORM WATCH IS NOW AN ADVISORY WITH ABOUT 2 TO 4 INCHES OF
SNOW EXPECTED ABOVE 10K FEET FOR THE CENTRAL AND SAN JUAN MTNS.
WHILE CONFIDENCE IS A LITTLE SHAKY...MUCH MORE IMPORTANT TO GET
WORD OUT THAT THOSE TRAVELLING OVER MTN PASSES DURING THE MEMORIAL
DAY WEEKEND MAY SEE SOME SNOW PACKED ROADS. ADVISORY IS IN PLACE
FROM 9PM THROUGH NOON TOMORROW AND CAN BE PULLED DOWN EARLY IF
NEED BE BY LATER SHIFTS.

FLOOD WATCH ALSO REMAINS IN EFFECT FOR ELK RIVER NEAR
MILNER...MAINLY ALONG COUNTY ROAD 42 THROUGH 6PM SUNDAY. SNOWMELT
CAUSED THE RIVER TO RISE A FOOT YESTERDAY ALMOST REACHING ACTION
STAGE...OR 7 FEET. DESPITE THE RIVER RECEDING SOME THIS
AFTERNOON...CONTINUED SNOWMELT AND PRECIP FROM SHOWERS AND STORMS
OVERNIGHT MAY ALLOW THE RIVER TO REACH MINOR FLOOD STAGE.
AGAIN...LATEST SENSORS DO INDICATE THE RIVER LOWERING AT THIS
TIME.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 254 PM MDT SAT MAY 24 2014

THE PATTERN QUICKLY TRANSITIONS FROM COOL SPRING TO A MORE SUMMER
LIKE PATTERN THROUGH THESE PERIODS.

MONDAY...THE UPPER LOW BEGINS TO LET GO OF THIS REGION. AS IT
CONTINUES TO SLOWLY TRACK ACROSS THE SOUTHERN PLAINS THE BACKSIDE
JET SLIPS SOUTH OF THE FOUR CORNERS PERHAPS PRODUCING SOME FORCING
IN SW CO. A RIDGE BUILDS IN FROM THE WEST LEAVING THE REGION IN A
MOIST N-NE FLOW. 700MB SPECIFIC HUMIDITY REMAINS NEAR 6 G/KG FOR
ANOTHER ROUND OF LATE-DAY MAINLY CO MTN SHOWERS AND STORMS.

TUESDAY THE RIDGE AXIS BUILDS OVERHEAD FOR A DRAMATIC WARM-UP.
N-NW FLOW ALOFT KEEPS MARGINAL MOISTURE FOR ISOLATED MOUNTAINS
STORMS. WEDNESDAY THE RIDGE SHIFTS EAST AS THE NEXT PACIFIC LOW
WORKS INTO THE PACIFIC NW. THE FLOW ALOFT BACKS TO A DRY AND WARM
SW. AFTERNOON TEMPERATURES CLIMB TO 10 DEGREES ABOVE NORMAL.

THURSDAY-SATURDAY THE TROUGH LINGERS ALONG THE WEST COAST. THIS
HELPS TO PULL DEEP MOISTURE FROM THE SOUTH OFF THE REMNANTS OF
AMANDA...THE FIRST HURRICANE OF THE EASTERN PACIFIC SEASON.
MOISTURE INCREASES ON THURSDAY AND FRIDAY. GFS PRECIP WATER VALUES
CLIMB TO 0.8 INCHES ON FRIDAY. RAISED THE POPS ABOVE GUIDANCE FOR
THESE PERIODS WHILE THE WARM TEMPERATURES MODIFY UNDER CLOUDS AND
SHOWERS. SATURDAY THE DEEPEST TROPICAL MOISTURE LIFTS OFF TO THE
NE BUT SCATTERED LATE-DAY STORMS ARE STILL BEING PRODUCED IN BOTH
THE GFS AND EC.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 554 PM MDT SAT MAY 24 2014

AREAS OF SHOWERS...ESPECIALLY OVER THE COLORADO MOUNTAINS...WILL
EXPAND WESTWARD LATE THIS EVENING. SHOWERS WILL BE WIDESPREAD
ACROSS WESTERN COLORADO LATE TONIGHT WITH AREAS OF IFR/MVFR CIGS
FOR THE MOUNTAIN TAF SITES. MOUNTAINS WILL BE FREQUENTLY OBSCURED.
SNOW LEVEL WILL BE AROUND 10K- 11K FEET OVERNIGHT THROUGH SUNDAY
MORNING. THE WESTERN EDGE OF THESE SHOWERS WILL BE NEAR THE UTAH
AND COLORADO BORDER. CIGS WILL SLOWLY LIFT WITH IMPROVING VIS
AFTER 20Z SUNDAY.

&&

.HYDROLOGY...
ISSUED AT 254 PM MDT SAT MAY 24 2014

TEMPERATURES WILL RISE TO ABOVE NORMAL EARLY NEXT WEEK AND WILL BE
ACCOMPANIED BY ABOVE FREEZING TEMPERATURES OVERNIGHT FOR MID TO
HIGHER LEVEL SLOPES RESULTING IN AN INCREASE IN SNOW MELT.

LOCALLY HEAVY RAINFALL THIS WEEKEND MAY ALSO QUICKLY INCREASE
FLOWS OVER SOME RIVER BANKS ESPECIALLY FOR THE SMALLER STREAMS AND
CREEKS.

MANY RIVERS...STREAMS AND CREEKS WILL SEE THE HIGHEST FLOWS OF THE
SEASON BY THE MIDDLE OF NEXT WEEK. AT THIS TIME...RIVER LEVELS
MAY REACH NEAR BANKFULL FOR THE UPPER YAMPA AND EAGLE RIVERS WITH
OTHER MAINSTEM LOCATIONS NOT FORECAST TO REACH BANKFULL LEVELS IN
THE NEXT FEW DAYS. THE ELK RIVER NEAR MILNER IS ALREADY CLOSE TO
BANKFULL AND DUE TO THE INCREASED SNOWMELT AND EXPECTED
RAINFALL...A FLOOD WATCH HAS BEEN ISSUED. ASIDE FROM THE RIVERS
MENTIONED ABOVE...IT IS ALSO LIKELY THAT MANY SMALL CREEKS AND
STREAMS ESPECIALLY IN THE NORTH AND CENTRAL PART OF WESTERN
COLORADO WILL REMAIN OR REACH BANKFULL THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON MDT
     SUNDAY FOR COZ010-012-018-019.

UT...NONE.
&&

SHORT TERM...TGR
LONG TERM...JOE
AVIATION...PF
HYDROLOGY...AS/TGR
Hazardous weather outlook, May 24, 4:27 AM MST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 AM MDT SAT MAY 24 2014

COZ001>014-017>023-UTZ022>025-027>029-251200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
527 AM MDT SAT MAY 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS MUCH OF
EASTERN UTAH AND WESTERN COLORADO TODAY. LOCALLY HEAVY RAINFALL
AND SMALL HAIL WILL ACCOMPANY THE STRONGER THUNDERSTORMS. THE
HIGHEST PEAKS WILL SEE SOME LIGHT SNOW ACCUMULATIONS...GENERALLY
LESS THAN 2 INCHES. EXPECT SUDDEN INCREASES ALONG SMALL CREEKS
AND STREAM AS HEAVIER RAINS MOVE THROUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WET CONDITIONS PERSIST THROUGH SUNDAY AS A STRONG LOW PRESSURE
SYSTEM PASSES TO THE SOUTH OF THE FOUR CORNERS. THE SOUTHERN
MOUNTAINS WILL BE FAVORED THROUGHOUT THE DURATION OF THIS
SYSTEM...ALTHOUGH SHOWERS WILL IMPACT THE NORTH AS WELL. THE
HIGHEST PEAKS COULD SEE LIGHT SNOW ACCUMULATIONS.

DRIER CONDITIONS ARRIVE ON MEMORIAL DAY...THOUGH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON/EVENING THROUGH MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
May 24, 5:00 PM MST to May 25, 8:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured above the 8500 foot level.

Winter Weather, Northwestern San Juan Mountains

When
May 24, 5:00 PM MST to May 25, 5:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Public
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 8 inches were measured above the 9000 foot level by SNOTEL sensors across the zone. Additionally, tourists at a campground near Telluride reported 8 inches of new snow on their tents and trailers when they woke up on the morning of the 25th.

Winter Weather, Southwestern San Juan Mountains

When
May 24, 7:00 PM MST to May 25, 2:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 3 inches were measured above the 9000 foot level, with locally higher amounts up to 6 inches.

Winter Weather, West Elk and Sawatch Mountains

When
May 24, 9:00 PM MST to May 25, 2:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of around 2 inches were measured above the 10,000 foot level.

Winter Weather, Grand and Battlement Mesas

When
May 24, 11:00 PM MST to May 25, 5:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured above the 9000 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525152, 525154, 525155, 525153, 525156.